Texas, 2023

Damaging Wind in Texas, May 21, 2023

May 21, 2023 · NWS LUB · 1 event in 1 county or zone

After a cold front brought cooler and drier conditions on the 20th, moisture returned to the region on the afternoon of the 21st which fueled scattered showers and thunderstorms. An increase in the wind fields aloft allowed for some storms to produce gusty surface winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

After a cold front brought cooler and drier conditions on the 20th, moisture returned to the region on the afternoon of the 21st which fueled scattered showers and thunderstorms. An increase in the wind fields aloft allowed for some storms to produce gusty surface winds. One storm did produce a 59 mph wind gust near the Hale/Floyd County line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 21, 5:38 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, May 21, 5:38 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
638 PM CDT Sun May 21 2023

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 239 PM CDT Sun May 21 2023

Deeper cumulus clouds have already begun to develop across eastern
New Mexico along a weak surface trough. Dewpoints are around the low
to mid 50s with south southeast winds and temperatures in the mid
70s. Weak showers and a few thunderstorms may attempt to develop
this afternoon near the New Mexico border and move northeast.
However, instability is weak this afternoon with MLCAPE values
around 500 J/kg and with little to no forcing aloft effective shear
is less than 20 knots. Thus anything this afternoon that develops
will be of pulse-like nature and remain below severe limits. A
shortwave aloft near the Four Corners region will traverse southeast
towards West Texas this evening and be the focal point for
additional storm development tonight. Satellite imagery shows some
initial storm development along the higher terrain of New Mexico with
this wave. The storms will move eastward through tonight and onto
the Caprock. The best instability of the day will be across the
Caprock this evening with MLCAPE values of 500-1000 J/kg. Late
tonight, the low level jet will also pick up and help to increase
the less than 20 knot effective shear to around 30 to 35 knots. This
will support thunderstorms capable of small hail with locally
damaging wind gusts. In addition, any thunderstorm that develops
will be capable of heavy rainfall with localized flash flooding
concerns. As the storms move off the Caprock late tonight, the
instability will weaken and so will the storms. Lingering clouds
through the night will help to insolate overnight temperatures in
the mid to upper 50s.

Tomorrow, temperatures will warm into the upper 70s to lower 80s
with a weak dryline setting up across the Caprock from approximately
Dimmitt to Brownfield. Dewpoints ahead of the dryline will be in the
mid to upper 50s. This area will be the focus for thunderstorm
development tomorrow afternoon. MLCAPE values are around 2000 J/kg
and the flow aloft becomes a bit stronger with a weak disturbance at
the base of the shortwave over the Central Plains. Thus effective
shear will be around 30 to 40 knots and will support thunderstorm
development with initially large hail and gusty winds during the
afternoon hours.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 239 PM CDT Sun May 21 2023

CAMs indicate that thunderstorms that form Monday afternoon and
evening will congeal into an MCS and move southeast through the
forecast area late in the evening and overnight with the best chance
of rain and thunderstorms in the southeast Texas Panhandle and the
eastern Rolling Plains. Damaging wind gusts will be the main severe
weather threat associated with the MCS but a tornado cannot be ruled
out as the low-level jet increases overnight.

H500 winds will turn to the northwest on Tuesday as a shortwave
ridge amplifies and moves east towards the region. S/SE surface flow
on Tuesday will continue to advect moisture into the region with
dewpoints forecast to be in the 50s and 60s east of a dryline
progged to be east of the TX/NM border. Despite minimal large scale
ascent, scattered thunderstorms are expected to form along the
dryline in the afternoon and evening with minimal CIN to overcome.
Thunderstorms that form along the dryline could pose a large hail
and strong wind threat in an environment characterized by moderate
instability and sufficient wind shear for supercell thunderstorms.
Model guidance also indicates another chance of thunderstorms over
the northeast areas of the forecast area later that evening and
overnight as storms in western New Mexico and the northwest TX
Panhandle possibly congeal into another nocturnal MCS as the low-
level jet intensifies.

The upper level ridge axis is expected to remain overhead through
Friday with S/SE surface flow and a chance of thunderstorms each day
through Saturday. Forecast soundings for Wednesday show that capping
may be too strong to overcome for afternoon/evening convection due
to easterly surface winds and cooler surface temperatures. By
Saturday the ridge is forecast to breakdown as an upper level trough
approaches the region which will open the door for perhaps a more
significant severe weather threat as deep layer shear increases.

&&

.AVIATION...
(00Z TAFS)
Issued at 637 PM CDT Sun May 21 2023

VFR will persist through the forecast period. Showers and
thunderstorms may be in the vicinity of all three terminals this
evening and into the overnight hours.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...11
LONG TERM....17
AVIATION...55
Hazardous weather outlook, May 21, 1:36 PM CST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
236 PM CDT Sun May 21 2023

TXZ021>044-221945-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
236 PM CDT Sun May 21 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected across the Caprock and portions of the
Rolling Plains late this afternoon through tonight. The combination
of slow storm motion and heavy rainfall may result in localized
flash flooding, especially on the Caprock. Gusty winds and small
hail are also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are likely tomorrow and tomorrow night with the best
chances in the southeast Texas Panhandle and the eastern Rolling
Plains. Some storms may be severe with damaging winds and large hail
as the main threat but a tornado or two cannot be ruled out.

Daily chances for thunderstorms continue Tuesday through Saturday.
Storms could be severe with damaging winds, large hail, and locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 21, 3:37 PM CST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Lubbock TX
437 PM CDT Sun May 21 2023

TXZ033-034-039-040-212215-
Terry TX-Hockley TX-Cochran TX-Yoakum TX-
437 PM CDT Sun May 21 2023

...A strong thunderstorm will impact portions of southeastern
Cochran, western Terry, southwestern Hockley and northeastern Yoakum
Counties through 515 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm
producing a landspout 9 miles northwest of Tokio, or 12 miles
northeast of Plains, moving east at 15 mph.

HAZARD...Gustnadoes have been reported, wind gusts of 50 to 55 mph,
         and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Plains and Tokio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3321 10287 3342 10275 3342 10230 3300 10252
TIME...MOT...LOC 2136Z 281DEG 14KT 3330 10266

LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

55
Special weather statement, May 21, 4:15 PM CST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Lubbock TX
515 PM CDT Sun May 21 2023

TXZ039-040-212300-
Terry TX-Yoakum TX-
515 PM CDT Sun May 21 2023

...A strong thunderstorm will impact portions of Terry and east
central Yoakum Counties through 600 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Tokio, or 14 miles west of Brownfield, moving
southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brownfield, Tokio, Meadow and Wellman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3296 10254 3311 10273 3335 10254 3335 10211
      3296 10233
TIME...MOT...LOC 2215Z 297DEG 15KT 3322 10252

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

55
Special weather statement, May 21, 5:00 PM CST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Lubbock TX
600 PM CDT Sun May 21 2023

TXZ040-212345-
Terry TX-
600 PM CDT Sun May 21 2023

...A strong thunderstorm will impact portions of southern Terry
County through 645 PM CDT...

At 600 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Brownfield, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brownfield and Wellman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3296 10259 3301 10259 3326 10244 3322 10208
      3296 10208
TIME...MOT...LOC 2300Z 312DEG 14KT 3312 10240

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

55
Special weather statement, May 21, 6:02 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Lubbock TX
702 PM CDT Sun May 21 2023

TXZ029-220045-
Hale TX-
702 PM CDT Sun May 21 2023

...A strong thunderstorm will impact portions of northeastern Hale
County through 745 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hale Center, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Plainview, Hale Center and Seth Ward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3402 10191 3420 10190 3429 10157 3397 10157
TIME...MOT...LOC 0002Z 271DEG 12KT 3407 10184

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

55
Special weather statement, May 21, 6:47 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Lubbock TX
747 PM CDT Sun May 21 2023

TXZ022-023-220115-
Swisher TX-Castro TX-
747 PM CDT Sun May 21 2023

...A strong thunderstorm will impact portions of northeastern Castro
and northwestern Swisher Counties through 815 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Hart, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Happy and Nazareth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3475 10185 3445 10181 3446 10211 3475 10217
TIME...MOT...LOC 0047Z 257DEG 12KT 3455 10205

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

55

The radar

The Lubbock radar (KLBB), 58 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hale

When
May 21, 7:56 PM CST
Where
Hale County, 8.42 mi SE of Seth Ward
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.138, -101.571

A Texas Tech University West Texas mesonet site near Aiken measured a wind gust to 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092437.